Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Degrees of high-dimensional subvarieties
of determinantal varieties


Author: B. A. Sethuraman
Journal: Proc. Amer. Math. Soc. 126 (1998), 9-14
MSC (1991): Primary 14M12
DOI: https://doi.org/10.1090/S0002-9939-98-04470-0
MathSciNet review: 1459148
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $n = p^ab$, where $p$ is a prime, and $\text{g.c.d. }(p,b)=1$. In $\mathbf{P}^{n^2-1}$, let $X_r$ be the variety defined by $\text{rank}\, ((x_{i,j})) \le n-r$. We show that any subvariety of $X_r$ of codimension less than $p^ar$ must have degree a multiple of $p$. We also show that the bounds on the codimension in our results are strict by exhibiting subvarieties of the appropriate codimension whose degrees are prime to $p$.


References [Enhancements On Off] (What's this?)

  • 1. W. Fulton, Intersection Theory, Springer-Verlag 1984. MR 85k:14004
  • 2. R. Guralnick, Invertible preservers and algebraic groups, Linear Algebra and its Applications, 212/213 (1994) 249-257. MR 96d:20042
  • 3. J. Harris, Algebraic Geometry, A First Course, Springer-Verlag, 1992. MR 93j:14001
  • 4. R. Hartshorne, Algebraic Geometry, Springer-Verlag, 1977. MR 57:3116
  • 5. S. Pierce et al., A survey of linear preserver problems, Linear and Multilinear Algebra, 33 (1992) 1-130. MR 96c:15043
  • 6. I. Reiner, Maximal Orders, Academic Press, 1975. MR 52:13910

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 14M12

Retrieve articles in all journals with MSC (1991): 14M12


Additional Information

B. A. Sethuraman
Affiliation: Department of Mathematics, California State University, Northridge, California 91330
Email: al.sethuraman@csun.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04470-0
Keywords: Determinantal varieties, degree
Received by editor(s): March 8, 1996
Additional Notes: Supported in part by an N.S.F. grant.
Communicated by: Ron Donagi
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society